Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 14, 2021

NWS Phoenix, AZ issued this special weather statement at Jul 14, 2021, 7:32 PM MST. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 7:32 PM MST (02:32 UTC)
Expired
Jul 14, 2021, 8:00 PM MST
In force
28 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 200 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS85 KPSR 150232
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
732 PM MST Wed Jul 14 2021
 
AZZ533-150300-
Central La Paz AZ-
732 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
800 PM MST...

At 730 PM MST, Doppler radar was tracking a strong thunderstorm near
Alamo Lake, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alamo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3419 11333 3411 11342 3405 11367 3409 11374
      3420 11377 3424 11373 3421 11367 3423 11361
      3431 11353 3429 11336 3432 11334 3431 11333
TIME...MOT...LOC 0230Z 227DEG 42KT 3420 11366 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 14, 5:18 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 14, 5:18 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
518 PM MST Wed Jul 14 2021

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
The threat for heavy rain will continue across central Arizona this
morning, then taper off for the afternoon. Thunderstorms will
remain in the forecast the next several days across central
Arizona, then expand into southwest Arizona and southeast
California this weekend and continue into next week. Temperatures
will remain within a couple degrees of normal for mid July through
the next week.

&&

.DISCUSSION...
Widespread rainfall occurred across much of South-Central AZ early
this morning as a shortwave rotating southward around a strong upper-
level high center into the region, acting on a per-existing very
moist and unstable airmass (PWAT's aoa 1.80 inch and CAPES aoa 1200
J/KG). Rainfall amounts in the 1-2 inch range occurred over parts of
the west valley and over some of the southern Gila County burn
scars. The shortwave responsible for this rainfall has since moved
off to the south, leaving just some debris clouds and light showers
over the region at this hour.

For the rest of today and tonight, prospects for early evening
convection has diminished somewhat, with most of the hi-res CAM
models now showing any most convective activity not making its way
into the lower deserts. This outcome makes sense, giving the worked-
over nature of the airmass (temps only in the low-mid 90's across
the Phoenix area at this hour). Chances for convection look better
over the higher terrain, likely aided by upslope flow. As far as the
overnight hours, there continues to be a consistent signal that
another shortwave will likely rotate southward into the region
sometime late tonight/early Thu morning. Just like yesterday at this
time, a reflection of this potential incoming shortwave can be seen
in widespread convective activity over east-central NV. It does
appear that the CAMs are not as bullish with rainfall amounts as
they were with this morning's activity, but certainly some locally
heavy rainfall totals cannot be ruled out. Given the wet antecedent
conditions and the potential for additional heavy rainfall, the
decision was made to extend the Flash Flood Watch through 11 am Thu
for the burn scar areas.

The overall flow weakens further on Thursday and Friday, pointing
to more of a slow moving afternoon mountain thunderstorm regime
with potential for outflow driven activity into the deserts during
the evening hours. Several extended CAMs point out this scenario,
but we may go back to struggling with sufficient instability
parameters across lower elevations for sustained convection and
instead see more outflows only.

This weekend into next week, a large H5 anti-cyclone develops
over the northern plains, producing a broad easterly flow across
the Southwest. Boundary layer moisture won't drastically increase
across Arizona but it will spill west into California. This
pattern has potential to translate convection off the mountains of
eastern Arizona and well into the deserts including all the way
to the Imperial Valley. Likewise the elevated moisture could
activate the coastal mountains and even desert mountains. GEFS and
EPS members depict increasing QPF values beginning Sunday and
continuing for several days. So another potential for a more
widespread active weather period coming up.

Unfortunately not as much cooling appears to be happening now as
previously indicated, with temperatures hanging within a couple
degrees of seasonal normals through the forecast period.

&&

.AVIATION...Updated at 2312z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Earlier thunderstorm activity has mostly stabilized the air mass
over the Phoenix area, which should limit thunderstorm chances
only to about 20% for this evening. Still a chance that an outflow
boundary creates a wind shift out of the north, but this looks
most likely at KDVT and KSDL. Removed the mention of this at
KPHX/KIWA, with only a low (30%) chance that a brief wind shift
out of the north occurs. Otherwise, typical diurnal winds will
prevail through mid-morning.

More uncertain is the potential for shower/thunderstorm activity
after 10Z. Similar to early Wed morning, outflow from ongoing
thunderstorm activity well to the north may trigger thunderstorms
near or to the south of the Phoenix area. If storms develop,
coverage is not expected to be as widespread as this morning, but
localized heavy rain and strong wind gust impacts with temporarily
reduced CIGs are possible. Confidence still remains fairly low in
this scenario unfolding (30-40%).

Otherwise, expecting not as much activity by late morning early
afternoon with typical diurnal winds. Isolated
showers/thunderstorms may develop around south-central Arizona
late in the afternoon with the potential for an outflow boundary,
but uncertainty is very high. Periods of FEW-SCT clouds around 10K
ft can be expected.

Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly to southeasterly winds are anticipated to last through
the TAF period with afternoon gusts nearing 25 knots. Showers and
storms may approach portions of southwest Arizona, but no major
impacts are anticipated with ceilings remaining at or above 8-9
kft. Wind speeds will subside after sunset tonight.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will hover near seasonal averages as monsoon moisture
remains in place over the region. Storm coverage during the end of
the week may not be as widespread as earlier in the week, but
activity may increase again early next week across the entire
region. Scattered showers and storms chance will be greatest over
higher terrain of eastern districts (30-60%) with lower chances
(20-30%) in western districts. Even if storm coverage is lower,
lightning and locally heavy rainfall will continue to be possible.
Significant flooding may be experienced on previously burned areas
of Gila County. Minimum afternoon humidity levels will mostly fall
into a 20-40% range in eastern districts and 15-25% range further
west. Overnight recovery will generally be 40-90% in eastern
mountain areas, but only 30-50% for lower deserts, and 50-80% in
the Imperial Valley. Aside from thunderstorm influenced gusty
winds, speeds will typically be fairly light under 20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Thursday morning for AZZ545-547-552-
     555>558-560>563.

CA...None.
&&

DISCUSSION...Percha/Iniguez
AVIATION...Rogers/Hopper
FIRE WEATHER...18/Iniguez

In the hours before

Special weather statement, Jul 14, 6:02 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST Wed Jul 14 2021

AZZ539-559-150145-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
602 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 601 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles north of Ajo, and is almost stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gila Bend Auxiliary Field.

This includes the following highways...
AZ Interstate 8 between mile markers 119 and 120.
AZ Route 85 between mile markers 2 and 32.

LAT...LON 3290 11293 3293 11265 3260 11260 3251 11270
      3251 11312 3252 11312
TIME...MOT...LOC 0101Z 022DEG 13KT 3265 11290

JS
Special weather statement, Jul 14, 6:06 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
606 PM MST Wed Jul 14 2021

AZZ533-150145-
Central La Paz AZ-
606 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 645
PM MST...

At 606 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 26 miles southeast of Parker, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bouse.

This includes AZ Route 72 between mile markers 24 and 38.

LAT...LON 3383 11383 3377 11403 3391 11405 3400 11404
      3400 11380
TIME...MOT...LOC 0106Z 189DEG 8KT 3388 11393

JS
Special weather statement, Jul 14, 6:16 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
616 PM MST Wed Jul 14 2021

AZZ538-539-150200-
Tonopah Desert AZ-Gila Bend AZ-
616 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...

At 616 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Sundad, or 16 miles southwest of Tonopah. This
storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sentinel.

This includes AZ Interstate 8 between mile markers 86 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3341 11319 3337 11297 3319 11288 3291 11290
      3283 11325 3311 11316
TIME...MOT...LOC 0116Z 358DEG 1KT 3330 11308

JS
Special weather statement, Jul 14, 6:48 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST Wed Jul 14 2021

AZZ539-559-150230-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
648 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 730 PM
MST...

At 647 PM MST, Doppler radar was tracking strong thunderstorms 17
miles southeast of Sentinel, or 22 miles northwest of Ajo. This
storm was nearly stationary.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gila Bend and Gila Bend Auxiliary Field.

This includes the following highways...
AZ Interstate 8 between mile markers 95 and 125.
AZ Route 238 between mile markers 1 and 3.
AZ Route 85 between mile markers 1 and 122.

LAT...LON 3251 11316 3270 11316 3294 11306 3297 11265
      3291 11257 3275 11265 3262 11253 3251 11257
TIME...MOT...LOC 0147Z 237DEG 1KT 3266 11307

JS
Special weather statement, Jul 14, 7:03 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
703 PM MST Wed Jul 14 2021

AZZ538-539-150245-
Tonopah Desert AZ-Gila Bend AZ-
703 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM
MST...

At 702 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles west of Gila Bend Auxiliary Field, or 16 miles west of Gila
Bend, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gila Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 11312 3318 11309 3321 11290 3308 11281
      3296 11278 3295 11291 3289 11313
TIME...MOT...LOC 0202Z 318DEG 8KT 3297 11297

JS
Special weather statement, Jul 14, 7:32 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
732 PM MST Wed Jul 14 2021

AZZ533-150300-
Central La Paz AZ-
732 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
800 PM MST...

At 730 PM MST, Doppler radar was tracking a strong thunderstorm near
Alamo Lake, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alamo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3419 11333 3411 11342 3405 11367 3409 11374
      3420 11377 3424 11373 3421 11367 3423 11361
      3431 11353 3429 11336 3432 11334 3431 11333
TIME...MOT...LOC 0230Z 227DEG 42KT 3420 11366

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:17 PM MSTSpecial Weather StatementPSR43 min
Jul 14, 5:35 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 14, 6:02 PM MSTSpecial Weather StatementPSR43 min
Jul 14, 6:06 PM MSTSpecial Weather StatementPSRLa Paz39 min
Jul 14, 6:16 PM MSTSpecial Weather StatementPSR44 min
Jul 14, 6:23 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 14, 6:35 PM MSTAreal Flood AdvisoryPSRLa Paz115 min
Jul 14, 6:38 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 14, 6:48 PM MSTSpecial Weather StatementPSR42 min
Jul 14, 7:03 PM MSTSpecial Weather StatementPSRMaricopa42 min
Jul 14, 7:51 PM MSTSpecial Weather StatementPSR39 min
Jul 14, 8:04 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Jul 14, 8:10 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Jul 14, 8:31 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa5 hr
Jul 14, 9:21 PM MSTSpecial Weather StatementPSR39 min
Jul 14, 9:35 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 14, 9:52 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa38 min
Jul 14, 10:30 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa4 hr
Jul 15, 5:14 AM MSTSpecial Weather StatementPSRPinal46 min
Jul 15, 5:18 AM MSTSpecial Weather StatementPSRPinal42 min
Jul 15, 5:44 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 15, 2:36 PM MSTAreal Flood AdvisoryPSRMaricopa33 min
Jul 15, 2:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 15, 2:48 PM MSTAreal Flood AdvisoryPSRMaricopa14 min
Jul 15, 3:02 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 15, 3:09 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 15, 3:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Jul 15, 3:41 PM MSTSpecial Weather StatementPSRGila49 min
Jul 15, 3:56 PM MSTSpecial Weather StatementPSR49 min
Jul 15, 4:04 PM MSTSpecial Weather StatementPSR41 min
Jul 15, 4:20 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 15, 4:22 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 15, 4:26 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Jul 15, 4:28 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 15, 4:30 PM MSTSpecial Weather StatementPSRGila45 min
Jul 15, 4:41 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.